Hail, Barton
- When
- October 6, 5:05 PM CST
- Where
- Barton County, 1.48 mi SSW of Dundee
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.300, -98.890
Supercell thunderstorms developed just to the southeast of a stationary boundary situated across portions of Central Kansas. The supercells produced large hail up to 2 1/2 inches in diameter, damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Supercell thunderstorms developed just to the southeast of a stationary boundary situated across portions of Central Kansas. The supercells produced large hail up to 2 1/2 inches in diameter, damaging wind gusts. Two weak tornadoes were also reported across Central Kansas both rated EF0.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 6, 4:42 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 542 PM CDT Fri Oct 6 2017 .SYNOPSIS... Issued at 234 PM CDT Fri Oct 6 2017 GOES water vapor channels readily indicate a strong shortwave trough across the central Rockies early this afternoon, with a mid-level dry slot (associated with mid-level speed max) from Arizona/New Mexico northeastward into southwest/central Kansas. A quasi-stationary front extended from eastern Nebraska to west- central Kansas, to a surface low in far southeast Colorado. A corridor of anomalously rich Gulf surface dewpoints around 70 degrees fahrenheit stretched from western/central Oklahoma up into central Kansas. Partial to strong insolation/heating was contributing to increasing instability along the frontal zone. && .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri Oct 6 2017 Main forecast concerns: Severe thunderstorm potential late this afternoon/evening in central/south-central Kansas, and locally heavy rainfall/flooding potential through tonight mainly in central Kansas. The strong shortwave will translate eastward across the Central Plains tonight into early Saturday, which will result in the frontal zone moving southward as a cold front across our forecast area. Mid- level cooling, increased upper-level diffluence, and low-level convergence along the front, will allow for scattered severe storms developing initially near the surface low by late afternoon, then spreading northeastward into central Kansas by early this evening. A few of these initial storms may be supercells through about 00-01 UTC, given west-southwesterly shear vectors of 45-50 knots above a moderate instability axis. Large hail, damaging winds with bowing segments toward the northeast, and perhaps a tornado (mainly southwest to west-central KS) could accompany the supercells. As the deep layer shear vectors back to southwesterly (more parallel to the cold front) and moisture transport strengthens dramatically along/ahead of the front early this evening, storms should congeal into a quasi-linear line of strong-severe storms, with the main threats likely transitioning to heavy rainfall particularly in central Kansas, and strong-severe wind gusts. The severe threat should diminish by late evening as instability wanes, but an organized line of thunderstorms will continue to move southeastward across south-central and southeast Kansas overnight. The storms should be exiting southeast Kansas early Saturday morning. Will maintain the Flood Watch for central Kansas where 1-3 inches of rainfall is possible, with much of the watch area having received about 300% normal rainfall over the past 5 days. Slightly cooler and much drier air will filter into the region in the wake of the cold front Saturday into Saturday night. Sunday looks pleasant as winds becoming light southerly with temperatures warming slightly above normal via full sunshine. The next strong shortwave trough/upper low is progged to move out of the south-central Rockies across the Central/Southern Plains Monday- Monday night. A much stronger cold front is indicated with this system, which will bring a chance of showers and isolated storms Monday into Monday night. A large temperature contrast is likely from northwest to southeast across Kansas Monday afternoon, which makes the high temperature forecast very challenging, depending on exact frontal timing. In general, the southeast half of the state looks warmer than normal, with cooler than normal air in the northwest behind the front. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri Oct 6 2017 Cooler than normal temperatures with clear skies are expected behind this system for Tuesday-Wednesday, before temperatures moderate late in the week to slightly above normal. Another upper trough will carve out across the western states late in the week. Precipitation chances with this system could enter the picture toward the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 539 PM CDT Fri Oct 6 2017 Main concern is of course thunderstorms and timing. Thunderstorms will likely be ongoing at start of forecast at KRSL/KGBD. Brief period of MVFR or IFR likely with heaviest rain but that should be short lived. Gusts of 35-40kt are very likely at most sites. Some gusts in the 50-70 knots range will also occur but location/timing are problematic. Front should make good progress across the area with precipitation clearing Southeast KS around daybreak. Drier air/downslope flow and subsidence in wake of shortwave should result in clear skies towards end of the period. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 52 80 / 90 10 0 0 Hutchinson 57 76 50 80 / 90 0 0 0 Newton 58 75 52 79 / 90 10 0 0 ElDorado 60 75 52 80 / 90 10 0 0 Winfield-KWLD 61 77 52 80 / 90 20 0 0 Russell 50 75 50 79 / 90 0 0 0 Great Bend 52 75 50 79 / 90 0 0 0 Salina 54 76 52 81 / 90 0 0 0 McPherson 56 76 50 80 / 90 0 0 0 Coffeyville 65 77 52 82 / 90 40 0 0 Chanute 64 76 52 81 / 90 30 0 0 Iola 64 75 52 80 / 90 30 0 0 Parsons-KPPF 65 77 52 82 / 90 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ032-033-047>052. && SYNOPSIS...JMC SHORT TERM...JMC LONG TERM...JMC AVIATION...PJH
Hazardous Weather Outlook National Weather Service Wichita KS 327 PM CDT Fri Oct 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 327 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be likely after 5 or 6 pm for areas west of highway 14. This activity will reach the I-135 corridor after 9 pm. Hail to the size of golf balls and 70 mph winds can be expected with the stronger storms, along with heavy rain and associated flooding. Locations along and west of highway 14 will have the best chance to receive large hail. The line of storms is expected to weaken as it moves east of I-135 late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms will be possible Monday into Monday night. Severe storms are not expected with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 333 PM CDT FRI OCT 6 2017 KSZ033-062100- Lincoln KS- 333 PM CDT FRI OCT 6 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Lincoln County in central Kansas... * Until 400 PM CDT * At 329 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Victor, or 12 miles northwest of Lincoln...moving northeast at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Ash Grove. LAT...LON 3922 9806 3908 9822 3919 9841 3922 9839 TIME...MOT...LOC 2032Z 216DEG 21KT 3920 9827 MCGUIRE
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT FRI OCT 6 2017
KSZ032-033-062315-
Russell KS-Lincoln KS-
539 PM CDT FRI OCT 6 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Russell County in central Kansas...
Northern Lincoln County in central Kansas...
* Until 615 PM CDT
* At 537 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles southwest of Luray, or 10
miles north of Russell...moving northeast at 40 mph.
Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.
* Locations impacted include...
Russell, Lucas, Luray, Barnard, Waldo and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch, number 495, remains in effect until
1100 PM CDT for central Kansas.
LAT...LON 3922 9803 3916 9800 3890 9887 3908 9896
3913 9883 3913 9849 3922 9849
TIME...MOT...LOC 2238Z 246DEG 33KT 3903 9882
ESThe Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
10 hail, 5 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.
Nickel to quarter size hail was reported.
Heavy rainfall and street flooding was also reported.
A trained spotter reported wind gusts of 50 to 60 mph. Nickel sized hail and a four inch tree limb knocked down was also reported.
The trained spotter also reported 50 to 60 mph wind gusts.
Localized street flooding was reported across the city of Great Bend.
The storm chaser reported quarter to half dollar sized hail.
Sheet metal was torn away from the roof and deposited to the north and northwest. Another nearby structure not attached to the ground was turned over to the south. All other debris damage in the county was blown towards the northeast.
Power poles were snapped along highway 56 blocking the road.
Ten to fifteen power poles were knocked down along Kansas Highway 4 near the Ellsworth and McPherson county line.
No damage was reported as it moved across open country. It was reported to be on the ground for four minutes.
Sixty mph winds were also reported with the hail.
Quarter sized hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722470, 722471, 722472, 722473, 722474, 722486, 722487, 722482, 722490, 722492, 722581, 722493, 722494, 722505, 722582, 722501, 722503, 722504.